Alert archive / Alabama / Flash Flood Warnings in 2023

Flash Flood Warning 22, NWS Birmingham, AL

August 4, 2023St. Clair County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 4, 2023, 4:31 AM CDT for St. Clair County, Alabama. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2023, 4:31 AM CDT (09:31 UTC)
Expired
Aug 4, 2023, 8:30 AM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 73 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:00 AM CDTFLASH FLOODOdenville, ALSt. Clair County EMA relayed a report from Odenville Fire Dept of flooding along U.S. Highway 411 at the railroad crossing. Police are on scene until the waters recedes.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 89 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

617 
WGUS54 KBMX 040931
FFWBMX
ALC115-041230-
/O.NEW.KBMX.FF.W.0022.230804T0931Z-230804T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
431 AM CDT Fri Aug 4 2023

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  St. Clair County in central Alabama...

* Until 730 AM CDT.

* At 431 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pell City, Moody, Springville, Odenville, Lincoln, Margaret, Argo, 
  Ashville, Riverside, Ragland, Harrisburg, Branchville, Bald Rock, 
  Logan Martin Lake, Coosa Island, Wattsville, St. Clair Springs, 
  Chula Vista, Caldwell and I 59 Rest Areas At Oneonta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3396 8631 3369 8614 3368 8614 3370 8618
      3369 8620 3363 8617 3361 8620 3359 8619
      3359 8622 3354 8619 3349 8624 3351 8628
      3343 8633 3377 8654 3377 8658 3380 8658
      3382 8643 3389 8634 3391 8635

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

40/Sizemore
1 follow-up statement
768 
WGUS54 KBMX 041223
FFWBMX
ALC115-041330-
/O.EXT.KBMX.FF.W.0022.000000T0000Z-230804T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
723 AM CDT Fri Aug 4 2023

The National Weather Service in Birmingham has extended the

* Flash Flood Warning for...
  St. Clair County in central Alabama...

* Until 830 AM CDT.

* At 723 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen over the last three hours. Additional rainfall amounts 
  of up to an inch are possible in the warned area. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pell City, Moody, Springville, Odenville, Lincoln, Margaret, Argo, 
  Ashville, Riverside, Ragland, Harrisburg, Branchville, Bald Rock, 
  Logan Martin Lake, Coosa Island, Wattsville, St. Clair Springs, 
  Chula Vista, Caldwell and I 59 Rest Areas At Oneonta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3396 8631 3369 8614 3368 8614 3370 8618
      3369 8620 3363 8617 3361 8620 3359 8619
      3359 8622 3354 8619 3349 8624 3351 8628
      3343 8633 3377 8654 3377 8658 3380 8658
      3382 8643 3389 8634 3391 8635

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:44 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 4, 2:44 AM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
244 AM CDT Fri Aug 4 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Saturday)
Issued at 240 AM CDT FRI AUG 4 2023

Biggest weather feature within the short term is the next inbound
MCS and the heat to the south and west. With regards to the MCS, it
is currently located over Tennessee and is quickly diving southward.
A boundary currently located over the north-central Alabama is also
helping surface convergence and fire off storms through the early
morning hours. During the day, some strengthening of the line is
possible as daytime instability may help to "fuel" these storms.
Heat is also expected to play a role in southern and western areas
as well. With southerly flow from the Gulf, this should allow for
higher temperatures and dewpoints. This should help to increase heat
indices in those areas.

16/Serre

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 240 AM CDT FRI AUG 4 2023

Mid- to upper-level ridging will continue to remain prominent in the
Southern Plains and Southwest through early next week. This will
continue to foster excessive heat in those areas, with influence of
these conditions nudged eastward into portions of the Deep South.
Afternoon highs across Central Alabama will be in the low to mid 90s
on Sunday and Monday, with dewpoints in the low to mid 70s. Heat
indices up to 109 degrees will be possible at times, particularly
for areas south and west. I'll maintain HWO mentioning as a result,
but confidence is somewhat wavered by the prospect for afternoon
convection, which appears to be somewhat enhanced on Sunday
afternoon as a perturbation dips into the Tennessee Valley (main
disturbance north). I've kept PoPs <50% until mesoscale details
become more clear, but there's a decent signal in latest guidance
for convection that afternoon with PWs in the 1.9" to 2.3" range.

Meanwhile, the disturbance to our north will continue east from the
Ohio Valley toward the Northeast, though presence of a longwave
trough will settle across the eastern CONUS as the overall pattern
becomes less amplified. This will lead to an increase in mid- to
upper-level flow across Central Alabama with 500 mb winds of 20-40
kts by Monday afternoon. With enhanced flow aloft focused from the
Central Plains toward the Southern Appalachians, perturbations will
follow a trajectory into our region, and this could be the case on
Tuesday with most guidance progging a shortwave moving into the
Tennessee Valley. This could lead to organized thunderstorm
potential with 3,000-4,000 J/kg SBCAPE and 30-40 kts eff. bulk shear
established across Alabama. We'll continue to monitor severe
potential for Tuesday.

Quasi-zonal flow on Tuesday will begin to transition to a more
northwesterly flow again on Wednesday with subsequent disturbances
aloft moving across the mid Mississippi Valley toward the
Appalachians. These disturbances will help influence convective
coverage each day given rich boundary layer moisture remains in
place across the Deep South with afternoon heat and instability.
Thus, the pattern seems to remain fairly active toward the end of
next week with 30-50% chances for showers and thunderstorms each
day. I generally stayed near normal values for forecast temperatures.

40/Sizemore

&&

.AVIATION...
(06Z TAFS)
Issued at 1238 AM CDT FRI AUG 4 2023

VFR conditions expected through the early morning at all terminals.
Another MCS round looks to be incoming to Central Alabama today. The
predominate motion looks to generally be from Northeast to
Southwest, though slowly. ANB, ASN, and BHM seem to be in the
morning, then TCL and EET by the early afternoon, then MGM and TOI
in the later afternoon and early evening. Some storms may be
locally heavy, with reduced visibilities and ceilings.

16/Serre

&&

.FIRE WEATHER...

Scattered to numerous showers and thunderstorms will continue
across Central Alabama beginning this morning through the
afternoon. Minimum RH values will be 55-70%. Outside
thunderstorms, 20 ft winds will be light and variable. Humid
conditions will continue over the next several days with a chance
for showers and thunderstorms maximizing each afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     85  69  90  71 /  90  20  50  20
Anniston    85  72  91  73 /  90  20  40  20
Birmingham  86  73  91  75 /  90  20  40  20
Tuscaloosa  90  74  91  74 /  80  20  50  20
Calera      87  74  90  74 /  80  20  40  20
Auburn      86  73  90  74 /  80  20  50  20
Montgomery  91  74  93  75 /  70  20  40  30
Troy        92  74  93  74 /  70  20  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this afternoon for the following counties:
Blount-Calhoun-Cherokee-Clay-Cleburne-Etowah-Jefferson-Randolph-
Shelby-St. Clair-Talladega-Walker-Winston.

Heat Advisory until 9 PM CDT this evening for the following
counties: Dallas-Greene-Hale-Lowndes-Marengo-Perry-Pickens-
Sumter.

&&

SHORT TERM...16/Serre
LONG TERM....40/Sizemore
AVIATION...16/Serre
Hazardous weather outlook, Aug 4, 2:55 AM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
255 AM CDT Fri Aug 4 2023

ALZ011>015-017>050-051100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
255 AM CDT Fri Aug 4 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated flash flooding will be possible through early this
afternoon as the showers and storms move over the same areas in the
northern and eastern portions of Central Alabama.

Severe thunderstorms are possible between 9 AM and 6 PM, across a
good portion of Central Alabama. Damaging winds up to 60 mph will be
possible.

Heat indices will range from 105 to 108 degrees across southwestern
portions of Central Alabama late this morning through early afternoon
ahead of any thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices will reach or exceed 105 degrees at times across much
of Central Alabama Saturday through Monday. At this time, the highest
heat indices are forecast Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through late this afternoon.

In the hours before

Local storm report, Aug 4, 4:19 AM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
419 AM CDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     Flash Flood      5 NNE Blountsville      34.14N 86.55W
08/04/2023                   Blount             AL   Trained Spotter

            Hackney Rd has around 6 inches of flowing
            water over it.

&&

AS
Local storm report, Aug 4, 4:20 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
420 AM CDT Fri Aug 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 AM     Flash Flood      Oneonta                 33.95N 86.47W
08/04/2023                   Blount             AL   Emergency Mngr

            Numerous streets in Oneonta are underwater.

&&

AS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:48 AM CDTHeat AdvisoryBMXLowndes, Pickens18 hr
Aug 4, 3:54 AM CDTFlash Flood WarningBMXBlount5 hr
Aug 4, 4:07 AM CDTAreal Flood AdvisoryBMXSt. Clair24 min
Aug 4, 5:05 AM CDTSpecial Weather StatementBMXSt. Clair40 min
Aug 4, 5:07 AM CDTSpecial Weather StatementBMXMarion, Winston23 min
Aug 4, 5:18 AM CDTAreal Flood AdvisoryBMXTalladega3 hr
Aug 4, 5:34 AM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Walker, Winston56 min
Aug 4, 6:11 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson, St. Clair, Shelby4 hr
Aug 4, 11:51 AM CDTSpecial Weather StatementBMXFayette, Pickens, Tuscaloosa54 min
Aug 4, 12:44 PM CDTSpecial Weather StatementBMXPickens61 min
Aug 4, 1:12 PM CDTSpecial Weather StatementBMXBibb, Hale, Tuscaloosa63 min
Aug 4, 1:16 PM CDTSpecial Weather StatementBMXGreene, Sumter59 min
Aug 4, 2:38 PM CDTSpecial Weather StatementBMXMarengo, Perry52 min
Aug 4, 3:04 PM CDTSpecial Weather StatementBMXDallas41 min
Aug 4, 3:07 PM CDTSpecial Weather StatementBMXDallas, Marengo23 min
Aug 4, 3:15 PM CDTHeat AdvisoryBMXAutauga, Barbour, Bullock, Elmore, Macon, Montgomery and 1 more4 hr
Aug 4, 3:27 PM CDTSpecial Weather StatementBMXAutauga, Montgomery48 min
Aug 4, 3:36 PM CDTSpecial Weather StatementBMXDallas, Lowndes39 min
Aug 4, 4:05 PM CDTSpecial Weather StatementBMXMontgomery, Pike40 min
Aug 4, 4:27 PM CDTSevere Thunderstorm WarningBMXMontgomery, Pike63 min
Aug 4, 5:07 PM CDTSevere Thunderstorm WarningBMXPike26 min
Aug 4, 5:31 PM CDTSpecial Weather StatementBMXPike29 min

Nearby

Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.